Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 194, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 19, 2001, 8:28 PM CDT for Harper County, Kansas. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 19, 2001, 8:28 PM CDT (01:28 UTC)
- Expired
- Jun 19, 2001, 9:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Harper County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 8:44 PM CDT | Hail 1 | Attica, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 7:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -495 J/kg
- Mixed-layer LCL
- 1231 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 710 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 200129 SVRICT KSC077-200230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 828 PM CDT TUE JUN 19 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARPER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 930 PM CDT. * AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF ATTICA...OR ABOUT 16 MILES EAST OF MEDICINE LODGE...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR ATTICA AROUND 830 PM CDT... NEAR HARPER AROUND 855 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR HARPER COUNTY UNTIL 930 PM CDT. LAT...LON 3736 9835 3716 9833 3720 9795 3737 9793 /HOWERTON NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:50 PM CDT, 4 hours 38 minutes earlier.
Area forecast discussion, Jun 19, 3:50 PM CDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 350 PM CDT TUE JUN 19 2001 MAIN FCST CONCERNS ARE LOCALLY HVY RAINFALL/SVR THREAT TONIGHT INTO WEDNESDAY. FCST WL BE BASED ON 12Z ETA AND THE 06Z/19TH AVN, WITH 12Z NGM, AVN NOT AVBL. MAIN FOCUS FOR CONVECTION WL BE THE FRONT...DRAPED FROM S-CNTRL THRU E-CNTRL KS AS OF 18Z. IT APPEARS CONVECTIVE TEMP WL BE IN THE LWR 90S, BASED ON SATELLITE TRENDS AND LATEST LAPS/RUC SOUNDINGS. EXPECTING CONVECTION TO FORM ALONG THE FRONT BETWEEN 20 AND 23Z AS LOW LVL CONVERGENCE INCREASES ALONG THE FRONT...CAP WEAKENS. BEST INITIATION AREA APPEARS TO BE SWRN INTO S-CNTRL KS. WITH MEAN CELL MOVEMENT ABOUT 230/12KTS, SERN KS MAY NOT SEE MUCH UNTIL LATER TONIGHT. VERY DRY SUBCLOUD LAYER AIR/DIRECTIONAL SHEAR/CAPE OF 1500-2500 SUGGEST HAIL/WIND THREAT. UPPER FLOW NEARLY PARALLEL TO THE FRONT TONIGHT SUGGESTS LINEAR FORCING/TRAINING CELLS PSBL. S-CNTRL KS WOULD BE MAIN TARGET AREA FOR LOCALLY HVY RAINFALL, BASED ON 850/700 THETA-E RIDGE ORIENTATION/THICKNESS DIFFLUENCE. GENERALLY EXPECTING 1-2 INCHES OF RAIN IN THIS RGN, WITH ISOLD HIER AMOUNTS WHERE TRAINING OCCURS. WL CONTINUE MENTION OF LOCALLY HVY RAINFALL IN ZONES, BUT WL ALSO MONITOR RADAR/SATELLITE TRENDS TONIGHT BEFORE ISSUING ANY FLASH FLOOD WATCHES. FLASH FLOOD GUIDANCE VALUES ARE AVERAGING 3 INCHES/6HRS FOR MOST OF S-CNTRL KS. WEDNESDAY, ELEVATED CONVECTION STILL LIKELY OVER SRN SECTIONS OF THE FCST AREA, ESPECIALLY DURING THE MORNING, WITH THE 850 FRONT STILL EXPECTED TO BE OVER SRN KS. USING A BLEND OF ETA/AVN 850 FRONTAL POSITIONS AS THE ETA MAY BE TOO FAR S WEDNESDAY, BASED ON THE WRLY UPR FLOW. 850 FRONT SHOULD SLIP S OF AREA WED NIGHT INTO THURSDAY ACCORDING TO THE AVN. CHANCES FOR PCPN SHOULD DIMINISH ACCORDINGLY. DID NOT MAKE SIGNIFICANT CHANGES TO TEMP FCST, BASED ON PROGGED 850 TEMPS AND EFFECTS OF CLOUDS. EXTENDED PERIOD [FRI-TUES]: ECMWF/MRF/UKMET/CANADIAN IN GOOD AGREEMENT ON UPPER PATTERN FRIDAY-SUNDAY. THE PATTERN WILL START WITH A LINGERING UPR TROF IN THE EAST FRIDAY...WITH AN UPR RIDGE BUILDING OVER THE SWRN STATES. SOME EWD PROGRESSION OF THESE FEATURES OCCURS OVER THE WEEKEND...WITH WARMING CONDITIONS OVER THE CENTRAL PLAINS. THE CANADIAN DOES SHOW A STRONGER/DEEPER TROUGH APPROACHING THE WEST COAST SUNDAY. THE MRF SHOWS SOME SUPPORT FOR THE CANADIAN, BUT LIFTS THIS TROF OUT OVER TOP OF THE RIDGE MON-TUES...KEEPING KANSAS VERY WARM/HOT. THE ECMWF/UKMET WOULD SUGGEST VERY WARM/HOT MONDAY ALSO. WL KEEP A DRY FCST GOING THRU TUESDAY, WITH TEMPS CLIMBING AOA NORMAL BY SUNDAY, AND PERSISTING INTO TUESDAY. FCSTID = 9 ICT 65 80 58 77 / 70 60 30 20 HUT 63 78 56 77 / 70 60 30 20 EWK 63 78 55 77 / 70 60 30 20 EQA 65 79 58 76 / 70 60 30 20 WLD 66 81 59 77 / 70 60 30 20 RSL 58 74 50 77 / 50 40 20 10 GBD 59 76 53 77 / 50 50 20 10 SLN 60 75 54 77 / 50 40 20 10 MPR 62 77 55 76 / 60 50 20 10 CFV 66 81 59 77 / 80 50 30 30 CNU 65 79 58 76 / 70 60 30 20 K88 64 78 56 76 / 60 60 30 20 .ICT... KS...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 9:18 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 57 min |
| Jun 19, 11:55 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 65 min |
| Jun 20, 12:44 AM CDT | Flash Flood Warning | ICT | Saline | 6 hr |
| Jun 20, 1:27 AM CDT | Severe Thunderstorm Warning | ICT | Rice | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.